home
RSS
October 14th, 2010
11:13 AM ET

Bone drugs may cause fractures, FDA warns

A class of osteoporosis drugs appears to increase the risk of bone fracture, the Food and Drug Administration cautioned doctors and patients Wednesday.  The agency has requested a labeling change in the Warnings and Precautions section of all bisphosphonate products used to treat the disease that makes bones weak and more likely to break.  The drugs must also now have a medication guide to alert patients of the risk.  This is not, however, a box warning.

Bisphosphonates help prevent bone loss and reduce the risk of fractures.  But the FDA says a rare type of thigh bone fracture has been reported in patients taking these drugs. Dr. Sandra Kweder, deputy director, Office of New Drugs in the FDA's Center for Drug Evaluation and Research, says this kind of fracture is rare and the agency believes, possibly associated with long-term bisphosphonate use. "There is a dull aching thigh or groin pain that occurs weeks or months before the fracture occurs," Kweder said. "It is predominantly in patients who have taken bisphosphonates for five years or more."

The changes are only for bisphosphonates approved for osteoporosis. They are Fosamax, Fosamax Plus D, Actonel, Actonel with Calcium, Boniva, Atelvia and their generic versions.  Injectable osteoporosis drugs such as Reclast and Boniva are also part of the new changes. Bisphosphonates used for other diseases are not affected.

The FDA began studying bisphosphonate use and the occurrence of these rare femur fractures in March. The agency also reviewed a report from the American Society for Bone Mineral Research Task Force.  This task force recommended additional labeling, a system to identify and track patients with these breaks and more research into how these drugs cause these rare but serious fractures.

The FDA says patients shouldn't stop using their medication without consulting their doctor.   Doctors are urged to periodically evaluate whether patients who have been on this therapy for more than five years should continue taking these drugs.


« Previous entry
soundoff (102 Responses)
  1. Nate in Edmonton, AB

    thanks FDA for approving everything and anything Big Pharma pushes out... o wait most of the FDA switch jobs back and forth from FDA to Big Pharma... criminals are killing us, karma will serve up the justice

    October 14, 2010 at 18:56 | Report abuse | Reply
  2. laurie

    and yet again. . .

    October 14, 2010 at 18:58 | Report abuse | Reply
  3. Jane

    There is a new class of drug called RANKL inhibitor that does not bind to bone. Ask your doctor about and switch as soon as you can. Bisphosphonates imbed in bone for years and the bone that is remodeled has drug stuck all in it. That is why there are fractures. The drug is called Prolia.

    October 14, 2010 at 19:42 | Report abuse | Reply
  4. S

    Actonel caused my Mom's esophageal cancer.

    October 14, 2010 at 19:45 | Report abuse | Reply
  5. Janet

    When will the people wake up that the FDA and Drug companies work together to make billion$$$$

    1.Diabetes Bone and Obesity drugs make 70 billlion$$$ a year! and then comes the recall after the profit.
    The FDA knows this AND supports the drugmakers!! Please wake up to the scam!

    2.A filmmaker has been reversing diabetes and Obesity in now 10 countries worldwide WITHOUT MEDICATIONS and the drug companies do not promote this

    see here http://spirithappy.wordpress.com

    October 14, 2010 at 20:01 | Report abuse | Reply
  6. Shar

    Please, can someone tell me if FORTEO, a 2 year shot regimen only for osteoporosis presents the same risk? I would truly appreciate any information immediately....of course, I intend to find out asap, but a quick response would help.

    October 15, 2010 at 15:15 | Report abuse | Reply
    • Jane

      Forteo has a black box warning which is the most severe risk. Forteo causes an increased for osteosarcoma, which is a type of bone cancer. Check out Prolia.

      October 17, 2010 at 12:56 | Report abuse |
    • Jane

      Forteo has a black box warning which is the most severe risk. Forteo causes an increased for osteosarcoma, which is a type of bone cancer. Try denosumab.

      October 17, 2010 at 12:57 | Report abuse |
  7. Karen Fishel

    This is one of those issues that one does not think much about until having to deal with it personally. I have recently had to do so...briefly, I am a healthy, active 63 year old...my doctor told me take boniva and did so on "faith" and felt very "proactive" that I was doing so to keep my bones strong. Have since learned that the drugs, put simply, make the femur so strong that it can develop hairline fractures and major fractures which is what happened to me... little online to inform people about the severity of the surgery, the painful recovery, the need to relearn to walk through therapy. The mean comments posted on this web site are ignornant. The femur is the strongest bone in ones body and does not fracture for "no reason." Reasonable reasons are car accidents, stress from intense athletics,ski accidents, etc. My gynecologist recently wrote in her weekly newsletter that only 20 women have suffered from this and the issue is clouded by hysterics which strikes me as so intensely unreasonable that I curse the day that I ever trusted her. From what I have learned physicians are rethinking the use of these drugs...the need to take a break from them after perhaps 2 years or 5 years (they are unsure) and also whether they are needed for osteopenia. Susan Love, MD questions "osteopenia." There are other articles that suggest that these meds are useful for osteoporosis but have been over prescribed for other issues such as early bone loss. I am glad that the FDA issued a warning and I hope that the media will report more on this issue. As for me, recovering from this surgery is my present reality and I just have to move forward.

    October 16, 2010 at 14:45 | Report abuse | Reply
  8. Rajan

    Wait, let me get this straight
    "Bisphosphonates help prevent bone loss and reduce the risk of fractures"
    says one line and another line says
    "A class of osteoporosis drugs appears to increase the risk of bone fracture"

    A drug that does exactly what it is meant to prevent!
    Is this what medical science has come to, just a money making business with no compassion or concern for the human?

    October 25, 2010 at 08:59 | Report abuse | Reply
1 2

Post a comment


 

CNN welcomes a lively and courteous discussion as long as you follow the Rules of Conduct set forth in our Terms of Service. Comments are not pre-screened before they post. You agree that anything you post may be used, along with your name and profile picture, in accordance with our Privacy Policy and the license you have granted pursuant to our Terms of Service.

« Previous entry
Advertisement
About this blog

Get a behind-the-scenes look at the latest stories from CNN Chief Medical Correspondent, Dr. Sanjay Gupta, Senior Medical Correspondent Elizabeth Cohen and the CNN Medical Unit producers. They'll share news and views on health and medical trends - info that will help you take better care of yourself and the people you love.